Alert archive / Kansas / Red Flag Warnings in 2024

Red Flag Warning 22, NWS Dodge City, KS

December 29, 20246 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Dec 29, 2024, 2:15 PM CST for 6 counties in Kansas. It took effect at Dec 30, 2024, 12:00 PM CST. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 29, 2024, 2:15 PM CST (20:15 UTC)
In effect from
Dec 30, 2024, 12:00 PM CST
Expired
Dec 30, 2024, 6:00 PM CST
In force
6 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Hamilton County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 137 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 30, 12:55 PM CSTNON-TSTM WND GST 59Coolidge, KSUP to 45 mph sustained wind as well in the hour leading up to 1 pm. Mesonet station near Coolidge.
Dec 30, 3:51 PM CSTNON-TSTM WND GST 574 Ne Hayne, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1958 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

979 
WWUS83 KDDC 292015
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
215 PM CST Sun Dec 29 2024



KSZ061-074-075-084>086-300415-
/O.UPG.KDDC.FW.A.0017.241230T1800Z-241231T0000Z/
/O.NEW.KDDC.FW.W.0022.241230T1800Z-241231T0000Z/
Hamilton-Stanton-Grant-Morton-Stevens-Seward-
215 PM CST Sun Dec 29 2024 /115 PM MST Sun Dec 29 2024/

...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST/ TO 6 PM
CST /5 PM MST/ MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR
SOUTHWEST KANSAS...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon CST /11 AM MST/ to 6 PM CST /5 PM MST/ Monday. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather 
  Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather 
  Zone 084 Morton, Fire Weather Zone 085 Stevens and Fire 
  Weather Zone 086 Seward.

* TIMING...From noon CST /11 AM MST/ to 6 PM CST /5 PM MST/ 
  Monday.

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
3 follow-up statements
790 
WWUS83 KDDC 292337
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
537 PM CST Sun Dec 29 2024


KSZ061-074-075-084>086-301200-
/O.CON.KDDC.FW.W.0022.241230T1800Z-241231T0000Z/
Hamilton-Stanton-Grant-Morton-Stevens-Seward-
537 PM CST Sun Dec 29 2024 /437 PM MST Sun Dec 29 2024/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CST /11 AM MST/
TO 6 PM CST /5 PM MST/ MONDAY FOR WIND AND LOW RELATIVE HUMIDITY
FOR FAR SOUTHWEST KANSAS...

* AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather 
  Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather 
  Zone 084 Morton, Fire Weather Zone 085 Stevens and Fire 
  Weather Zone 086 Seward.

* TIMING...From noon CST /11 AM MST/ to 6 PM CST /5 PM MST/ 
  Monday.

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
436 
WWUS83 KDDC 300746
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
146 AM CST Mon Dec 30 2024

KSZ061-074-075-084>086-310000-
/O.CON.KDDC.FW.W.0022.241230T1800Z-241231T0000Z/
Hamilton-Stanton-Grant-Morton-Stevens-Seward-
146 AM CST Mon Dec 30 2024 /1246 AM MST Mon Dec 30 2024/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CST /11 AM MST/
TODAY TO 6 PM CST /5 PM MST/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR PARTS OF SOUTHWEST KANSAS...

* AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather 
  Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather 
  Zone 084 Morton, Fire Weather Zone 085 Stevens and Fire 
  Weather Zone 086 Seward.

* TIMING...From noon CST /11 AM MST/ today to 6 PM CST /5 PM 
  MST/ this evening.

* WINDS...Northwest 25 to 35 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
124 
WWUS83 KDDC 302354
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
554 PM CST Mon Dec 30 2024


KSZ061-074-075-084>086-310100-
/O.EXP.KDDC.FW.W.0022.000000T0000Z-241231T0000Z/
Hamilton-Stanton-Grant-Morton-Stevens-Seward-
554 PM CST Mon Dec 30 2024 /454 PM MST Mon Dec 30 2024/

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST /5 PM MST/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF SOUTHWEST
KANSAS...

Relative humidity values are now greater than 15 percent and the
humidity values will continue to rise this evening. As a result 
the Red Flag Warning will be allowed to expire at 6pm. Until 9 pm 
the northwest winds may occasionally gust as high as 35 mph at 
times.

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Dec 29, 10:38 AM CST, 3 hours 37 minutes earlier. Its key messages:

  • Strong northwest winds are forecast for Monday, with gusts 45 to 55 mph.
  • Cooler air will arrive by Monday night and Tuesday, with temperatures closer to seasonal averages through Friday.
  • There are chances for light snow Sunday with highs in the 30s.
Area forecast discussion, Dec 29, 10:38 AM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1038 AM CST Sun Dec 29 2024

.KEY MESSAGES...

- Strong northwest winds are forecast for Monday, with gusts 45
  to 55 mph.

- Cooler air will arrive by Monday night and Tuesday, with
  temperatures closer to seasonal averages through Friday.

- There are chances for light snow Sunday with highs in the 30s.

&&

.DISCUSSION...
Issued at 213 AM CST Sun Dec 29 2024

A fast moving upper level disturbance will pass across the
plains Sunday night and Monday. Ahead of the system, expect
warmer temperatures today in the upper 50s to lower 60s, with
downslope west winds becoming north. South winds shifting to the
west ahead of the system tonight will keep temperatures from
dropping below the 30s in most spots. The associated cold front
will pass across western Kansas Monday morning. Cooler air will
be slow to arrive in the wake of the front, especially since
the cold advection will be offset by downslope warming. Highs
should vary from the mid 50s in west central Kansas to the lower
60s at Medicine Lodge. HRRR peak wind gusts are in the 50-55 mph
range Monday afternoon. Precipitation is not forecast with this
system given its speed and lack of low to mid level moisture.
Surface high pressure will build across the high plains Tuesday;
and with a cooler air mass in place, expect afternoon readings
closer to seasonal averages in the 40s after morning lows in the
20s. The center of the surface high pressure system will be
over the high plains Wednesday morning. With light winds,
temperatures should start out in the teens across most of
western Kansas, with some lower 20s at Medicine Lodge. Highs
will reach the mid to upper 40s by afternoon.

Cold air will be building across the northern plains by Thursday
and Friday. A shortwave trough will move southeastward out of
Canada into the northern plains and Great Lakes and this will
push the cold front through Kansas. The ensemble means of the
GEPS and ENS suggest highs only in the 30s to lower 40s by
Friday as the southern periphery of cold high pressure edges
into Kansas. Temperatures may bottom out in the teens across all
of central and western Kansas by Saturday morning, especially
if winds become light. An upper level trough will pass across
the central and northern plains by Sunday. This will be another
fast moving system and substantial precipitation is not typical
in these scenarios. The ensemble means of the GEPS and ENS are
quite similar, with 40-70% chances for measurable snow and
20-30% chances for accumulating snow of 1" or less. Therefore,
this will likely be a minor winter weather event, with snow
amounts of a trace to an inch. The best chance of snow is along
I-70, with smaller chances along the Oklahoma border.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1037 AM CST Sun Dec 29 2024

VFR conditions will prevail through tomorrow with some high
level cloudiness overnight. Winds will shift to a southerly
direction this afternoon before shifting to the north and
increasing in speed overnight as a cold front moves through.
Wind gusts over 30 knots will be expected by late morning
tomorrow.

&&

.FIRE WEATHER...
Issued at 425 AM CST Sun Dec 29 2024

Strong northwesterly wind gusts from 40 to 50 mph along with
relative humidity in the 15 to 25% range will lead to near
critical to critical fire weather conditions Monday afternoon.
A fire weather watch has been issued for extreme southwest
Kansas where humidity values will be lowest.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Monday afternoon for KSZ061-074-075-084>086.

&&

DISCUSSION...Finch
AVIATION...Hovorka_42
FIRE WEATHER...Finch
Hazardous weather outlook, Dec 29, 4:31 AM CST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
431 AM CST Sun Dec 29 2024

KSZ030-031-043>046-061>066-074>081-084>090-301045-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
431 AM CST Sun Dec 29 2024 /331 AM MST Sun Dec 29 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong northwesterly wind gusts of 40 to 50 mph along with low
humidity will lead to near critical to critical fire weather
conditions Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 4:17 AM CSTFire Weather WatchDDCGrant, Hamilton, Morton, Seward, Stanton, Stevens10 hr

Nearby

Red Flag Warnings in Kansas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.